Year : 2020 | Volume
: 9 | Issue : 2 | Page : 72--76
Renal phosphate loss in Iraqi chronic myeloid leukemia patients treated by imatinib mesylate
Huda A Al-Taee1, Azhar K Athab2, Ala Ali1
1 Nephrology and Renal Transplantation Centre, The Medical City, Baghdad, Iraq
2 Department of Medicine, Tikrit General Hospital, Salahuddin, Iraq
BACKGROUND: The use of BCR-ABL tyrosine kinase inhibitor imatinib mesylate improved outcomes for patients with chronic myeloid leukemia (CML). Hypophosphatemia is found to be associated with imatinib mesylate use; the exact mechanism of this is not clear yet but mostly related to a drug-induced proximal renal tubular defect.
OBJECTIVE: The objective was to measure the renal phosphate loss in CML patients treated by imatinib mesylate.
PATIENTS AND METHODS: A cross-sectional study included 40 patients (25 females) who were already diagnosed cases and treated with imatinib mesylate (400 mg/day). The mean age was 40.2 ± 7.8 years. The study was conducted at the medical city teaching hospital, Baghdad, hematology outpatient clinic from July 2016 to December 2016. Serum and random urine samples were measured phosphate and creatinine in serum and urine, respectively. Serum and urine phosphate were measured using the colorimetric method, whereas serum and urine creatinine were calculated by the kinetic method. Fractional excretion of phosphate and tubular maximum of phosphate reabsorption were calculated. After the completion of the study, we tested ten newly diagnosed patients at 0- and 3 months of treatment.
RESULTS: Sixteen patients (40%) developed hypophosphatemia. The fractional excretion of phosphate increased (FEPO4 = 21.1%) with a comparable reduction in tubular reabsorption of phosphate to the glomerular filtration rate (Tmpi/GFR = 2.3 mg/dl). There was a significant direct correlation between SPO4 level and white blood cell count (R = 0.451; P = 0.001). The mean intact parathyroid hormone and Vitamin D levels were normal for the study group. All ten newly diagnosed cases developed hypophosphatemia at 3 months. This was statistically significant (P = 0.002). There increase in FEPO4 and decrease in Tmpi/GFR was statistically significant (P < 0.001 and 0.002), respectively.
CONCLUSION: Hypophosphatemia while using imatinib mesylate is due to increased urinary phosphate excretion.
Dr. Ala Ali
Nephrology and Renal Transplantation Centre, The Medical City, Baghdad
|How to cite this article:|
Al-Taee HA, Athab AK, Ali A. Renal phosphate loss in Iraqi chronic myeloid leukemia patients treated by imatinib mesylate.Iraqi J Hematol 2020;9:72-76
|How to cite this URL:|
Al-Taee HA, Athab AK, Ali A. Renal phosphate loss in Iraqi chronic myeloid leukemia patients treated by imatinib mesylate. Iraqi J Hematol [serial online] 2020 [cited 2021 Apr 19 ];9:72-76
Available from: https://www.ijhonline.org/article.asp?issn=2072-8069;year=2020;volume=9;issue=2;spage=72;epage=76;aulast=Al-Taee;type=0